Equilibria on Networks with Uncertain Data—A Comparison of Different Solution Approaches

  • Joachim Gwinner
  • Friedemann Sebastian Winkler
Part of the AIRO Springer Series book series (AIROSS, volume 1)


This contribution is concerned with Wardrop traffic equilibria. As is well known these equilibria can be formulated as variational inequalities over a convex constraint set. Here we consider uncertain data that can be modeled as probabilistic. We survey different solution approaches to this class of problems, namely the expected value formulation, the expected residual minimization formulation, and the approach via random variational inequalities. To compare these solution approaches we provide and discuss numerical results for a 12 node network as a test example.


Wardrop traffic equilibrium Uncertain data Probabilistic approaches Unfairness measure 


  1. 1.
    Agdeppa, R.P., Yamashita, N., Fukushima, M.: Convex expected residual models for stochastic affine variational inequality problems and its application to the traffic equilibrium problem. Pac. J. Optim. 6, 3–19 (2010)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Chen, X., Fukushima, M.: Expected residual minimization method for stochastic linear complementarity problems. Math. Oper. Res. 30, 1022–1038 (2005)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Dafermos, S.: Traffic equilibrium and variational inequalities. Transp. Sci. 14, 42–54 (1980)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Daniele, P., Giuffrè, S.: Random variational inequalities and the random traffic equilibrium problem. J. Optim. Theory Appl. 167, 363–381 (2015)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Facchinei, F., Pang, J.-S.: Finite-dimensional variational inequalities and complementarity problems. Springer Series in Operations Research, vol. II. Springer, New York (2003)Google Scholar
  6. 6.
    Fang, H., Chen, X., Fukushima, M.: Stochastic R0 matrix linear complementarity problems. SIAM J. Optim. 18, 482–506 (2007)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Giannessi, F., Maugeri, A. (eds.): Variational Inequalities and Network Equilibrium Problems. Plenum Press, New York (1995)zbMATHGoogle Scholar
  8. 8.
    Gürkan, G., Özge, A.Y., Robinson, S.M.: Sample-path solution of stochastic variational inequalities. Math. Program. 84, 313–333 (1999)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Gwinner, J., Raciti, F.: On a class of random variational inequalities on random sets. Numer. Funct. Anal. Optim. 27, 619–636 (2006)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Gwinner, J., Raciti, F.: Random equilibrium problems on networks. Math. Comput. Model. 43, 880–891 (2006)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Jadamba, B., Khan, A.A., Raciti, F.: Regularization of stochastic variational inequalities and a comparison of an Lp and a sample-path approach. Nonlinear Anal. 94, 65–83 (2014)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Lin, G.-H., Fukushima, M.: Stochastic equilibrium problems and stochastic mathematical programs with equilibrium constraints: a survey. Pac. J. Optim. 6, 455–482 (2010)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Maugeri, A.: Convex programming, variational inequalities, and applications to the traffic equilibrium problem. Appl. Math. Optim. 16, 169–185 (1987)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Raciti, F., Falsaperla, P.: Improved noniterative algorithm for solving the traffic equilibrium problem. J. Optim. Theory Appl. 133, 401–411 (2007)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Smith, M.J.: The existence, uniqueness and stability of traffic equilibrium. Transp. Res. 138, 295–304 (1979)CrossRefGoogle Scholar
  16. 16.
    Winkler, F.S.: Variational inequalities and complementarity problems for stochastic traffic user equilibria, Bachelor Thesis, Universität der Bundeswehr München and Kyoto University (2011)Google Scholar
  17. 17.
    Zhang, C., Chen, X.: Stochastic nonlinear complementarity problem and applications to traffic equilibrium under uncertainty. J. Optim. Theory Appl. 137, 277–295 (2008)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Zhang, C., Chen, X., Sumalee, A.: Robust Wardrops user equilibrium assignment under stochastic demand and supply: expected residual minimization approach. Transp. Res. Part B 45, 534–552 (2011)CrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  • Joachim Gwinner
    • 1
  • Friedemann Sebastian Winkler
    • 2
  1. 1.Department of Aerospace EngineeringInstitute of Mathematics, Universität der Bundeswehr MünchenNeubibergGermany
  2. 2.Universität der Bundeswehr MünchenNeubibergGermany

Personalised recommendations